A class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) are associated with an increased risk of upper gastrointestinal (GI) tract bleeding, particularly when combined with painkillers known as non-steroidal anti-inflammatory drugs (NSAIDs), according to a study published in the July issue of Archives of General Psychiatry, a JAMA/Archives journal.
Many different medications fall into the category of SSRIs, which are widely prescribed to treat conditions such as depression and attention deficit hyperactivity disorder in both adults and adolescents and include drugs such as Prozac, Paxil, Effedra and Zoloft. NSAIDs are pain relievers, like ibuprofen and corticosteroids, used to treat things like arthritis, headaches, sports injuries, and fever.
In this study, two Madrid researchers at the Spanish agency for Medicines and Healthcare Products evaluated 1,321 patients with upper GI bleeding between 2001 and 2005 who had been referred to a specialist or hospital, and compared them with 10,000 control patients of the same age and sex who had no bleeding.
They found that patients with GI bleeding were more likely than patients in the control group to be taking SSRIs (5.3 percent versus 3 percent) or venlaxafine, an antidepressant commonly known as Effexor (1.1 percent versus 0.3 percent). This was an increased risk of 60 percent and almost 300 percent, respectively.
Dr. Francisco J. de Abajo, M.D., M.P.H., Ph.D. and Dr. Luis A. García-Rodríguez, M.D., M.Sc. consider their findings "important to determine whether [Effexor] also directly increases the risk of bleeding."
On the other hand, Dr. Abajo and Dr. García-Rodríguez's study also shows that taking acid-suppressing agents decreases the negative effects of the initial medications.
Since the early 1990s, case reports have noted a connection between SSRIs and upper gastrointestinal tract bleeding, other research has not, and none of these had studied what kind of effect the use of nonsteroidal anti-inflammatory drugs might have in conjunction with the other treatment.
Experts disagree on whether the study's evidence is conclusive or even significant. One argument is that "the risk of discontinuing antidepressants and getting depression and its consequences are much greater than [the consequences] of this drug," as Dr. Ewald Horwath, professor of psychiatry, epidemiology and public health at U. Miami's Miller School of Medicine said to the Washington Post.
On the other hand, another piece of advice would be to note if "you're taking [both] these medications. If you [are] along with other medications, keep it in mind and discuss with your physician," as Dr. Joseph White, associate professor of internal medicine at Texas A&M's College of Medicine said to the Washington Post.
Similarly, the authors wrote in their conclusion that "the wide use of this drug class requires research to provide more accurate risk estimates, to identify factors that may further increase the risk and, in particular, to determine whether using acid-suppressing agents may reduce the risk."
The study was funded by an unrestricted research grant from drug manufacturer AstraZeneca PLC for the validation of cases. Dr. García-Rodríguez has also received research grants from Pfizer Inc. and Novartis Pharmaceuticals Group.
Heather J. Chin can be reached at firstname.lastname@example.org